MAUDE Adverse Event Report: SMITH & NEPHEW, INC. QC TROCAR PIN 1/8 X 2.25; PIN, FIXATION, THREADED

SMITH & NEPHEW, INC. QC TROCAR PIN 1/8 X 2.25; PIN, FIXATION, THREADED
Model Number 71563425
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Information (3190)
Date of Event 11/13/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during surgery, the quick connect trocar pins snapped off when trying to remove it from one of the pin holes on the left anterior cutting guide.The surgeon was using the quick connector on reverse power to reverse the pin out when it snapped.He suspects the possible damage caused to the quick connector earlier may have meant the pin wasn't spinning straight when inserting and removing it.Fortunately the half of the pin that had been in the bone was easily retrieved and the scrub nurse was later able to remove the other half of the pin from the block.No delay.No backup device available.No impact to patient.
 
Additional Manufacturer Narrative
The associated devices, used in treatment, were returned and evaluated.A visual inspection of the returned devices confirmed the stated failure modes.The fixation holes in the anterior cutting guide were damaged and the pin that mates with those holes was fractured.The drill was stuck in the drill guide.The chuck end of the drill was damaged.The quick connect and alignment rod had numerous nicks and scratches.The devices were manufactured in 2006, 2007 and 2008 and show signs of extensive wear / usage.The functional evaluation found the quick connect and alignment rod functioned as intended.The cutting guide would not accept a pin due to damage.The drill was stuck in the drill guide so it could not be evaluated.The medical investigation concluded that this complaint reports that when drilling the femur the 4.8mm drill ¿seemed to catch in the bone¿ and this severely twisted the drill bit causing the drill bit to be stuck in the im drill guide.While using the quick connector on reverse power the quick connect trocar pins ¿snapped¿ in the bone.Per communication, ¿the piece that had been in the bone was successfully retrieved.¿ the procedure was completed with no delay or patient injuries.No further assessment is warranted at this time.A complaint history review found related failures; this failure mode will be monitored and assessed for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.The need for corrective action is not indicated.

Brand Name
QC TROCAR PIN 1/8 X 2.25
Common Device Name
PIN, FIXATION, THREADED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key9443685
Report Number1020279-2019-04344
Device Sequence Number16699114
Product Code JDW
UDI-Device Identifier03596010573209
UDI-Public03596010573209
Combination Product (Y/N)N
PMA/510(K) Number
K120871
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/01/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71563425
Device Catalogue Number71563425
Device Lot NumberUNKNOWN
Initial Date Received by Manufacturer 11/13/2019
Supplement Date Received by Manufacturer11/13/2019
Initial Report FDA Received Date12/10/2019
Supplement Report FDA Received Date04/01/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1